Alert archive / Nevada / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Elko, NV

August 4, 2011Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 4, 2011, 1:05 PM PDT for Elko County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 1:05 PM PDT (20:05 UTC)
Expired
Aug 4, 2011, 1:30 PM PDT
In force
25 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 169 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS55 KLKN 042005
SVRLKN
NVC007-042030-
/O.NEW.KLKN.SV.W.0016.110804T2005Z-110804T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
105 PM PDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 130 PM PDT

* AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN ELKO COUNTY...OR 18 MILES SOUTHEAST OF CONTACT...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4187 11437 4169 11413 4153 11444 4167 11461
TIME...MOT...LOC 2005Z 226DEG 16KT 4165 11445

$$

TURNER
2 follow-up statements
222 
WWUS55 KLKN 042015
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
115 PM PDT THU AUG 4 2011

NVC007-042030-
/O.CON.KLKN.SV.W.0016.000000T0000Z-110804T2030Z/
ELKO NV-
115 PM PDT THU AUG 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PDT
FOR NORTHEASTERN ELKO COUNTY...

AT 109 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER NORTHEASTERN ELKO COUNTY...OR 20 MILES SOUTHEAST OF
CONTACT...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS ALSO PRODUCING FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

&&

LAT...LON 4157 11441 4169 11457 4187 11437 4169 11413
TIME...MOT...LOC 2014Z 226DEG 16KT 4168 11441

$$

TURNER
302 
WWUS55 KLKN 042025
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
125 PM PDT THU AUG 4 2011

NVC007-042032-
/O.EXP.KLKN.SV.W.0016.000000T0000Z-110804T2030Z/
ELKO NV-
125 PM PDT THU AUG 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY WILL
EXPIRE AT 130 PM PDT...

THE STRONG THUNDERSTORM AFFECTING THE OPEN RANCHLAND OF NORTHEAST 
ELKO COUNTY HAS BEGUN WEAKEN TO BELOW SEVERE CRITERIA. THIS 
THUNDERSTORM WILL CONTINUE TO PRODUCE SMALL HAIL...GUSTY WINDS TO 50 
MPH...AND CLOUD TO GROUND LIGHTNING EAST OF CONTACT THROUGH 2 PM.
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 130 PM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

&&

LAT...LON 4157 11441 4169 11457 4187 11437 4169 11413
TIME...MOT...LOC 2022Z 226DEG 16KT 4170 11438

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:35 AM PDT, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 3:35 AM PDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
335 AM PDT THU AUG 4 2011

.SYNOPSIS...A WEAK PACIFIC DISTURBANCE WILL BRING BREEZY CONDITIONS
TO CENTRAL NEVADA AND ISOLATED THUNDERSTORMS TO NORTHERN NEVADA
TODAY. SURFACE HIGH PRESSURE WILL MOVE INTO THE GREAT BASIN ON
FRIDAY AND LAST THROUGH THE WEEKEND WITH PLEASANT WEATHER
EXPECTED.

&&

.SHORT TERM...THURSDAY THROUGH FRIDAY. CURRENT WATER VAPOR
SATELLITE IMAGERY INDICATES A 500MB SHORTWAVE TROUGH MOVING INTO
NORTHERN CALI THIS MORNING. AN AREA OF ASCENT HAS DEVELOPED AHEAD
OF THE FEATURE ACROSS NORTHERN NV THIS MORNING. VERY UNSTABLE MID
LEVEL LAPSE RATES OF 8 C/KM HAVE AND JUST ENOUGH MID-LEVEL
MOISTURE HAVE ALLOWED NOCTURNAL CONVECTION TO CONTINUE INTO THE
EARLY MORNING HOURS. MODELS CONTINUE TO SHOW -LI VALUES NORTH OF
INTERSTATE 80 THROUGH MIDDAY...BEFORE ACCESS OF INSTABILITY THUS
CONVECTION MOVES NORTH ALONG THE NV/ID/OR BORDER BY LATE
AFTERNOON. OVERALL THUNDERSTORM COVERAGE WILL BE ISOLATED WITH NO
MORE THEN 20% COVERAGE EXPECTED. IT WILL ALSO BE BREEZY ACROSS THE
AREA...ESPECIALLY CENTRAL NV...AS 700MB WINDS ARE PROGGED TO
INCREASE TO 25KTS THIS AFTERNOON.

DRYING TREND WILL CONTINUE INTO FRIDAY AS DRY SOUTHWEST FLOW
ESTABLISHES ITSELF OVER THE SILVER STATE. TEMPS WILL RUN NEAR
AVERAGE AS FLOW BECOMES ZONAL ALOFT AND SURFACE HIGH PRESSURE
BUILDS IN FROM CALI.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. STRONG MID/UPPER
LEVEL RIDGE OVER THE CENTRAL/SOUTHERN PLAINS WILL FLATTEN OUT WHILE
SPREADING WESTWARD ACROSS THE SOUTHWESTERN STATES DURING THE
EXTENDED PERIOD. AT THE SAME...WHILE A WEAK TROUGH REMAINS OFF THE
PACIFIC NORTHWEST COAST...A DRY AND WARM WEST TO SOUTHWEST FLOW WILL
RESULT ACROSS THE GREAT BASIN INTO THE END OF NEXT WEEK. THIS MID
SUMMER TIME PATTERN WILL PROVIDE BELOW NORMAL PRECIPITATION WHILE
TEMPERATURES AVERAGE AOA NORMAL THROUGH THE END OF NEXT WEEK.

&&

.AVIATION...ISOLATED SHOWERS/THUNDERSTORMS WILL OCCUR ACROSS
HUMBOLDT/ELKO COUNTIES AS WELL AS NORTHERN HALF OF LANDER/EUREKA AND
EXTREME EASTERN WHITE PINE COUNTY AS A MID LEVEL TROUGH LIFTS JUST
TO THE NORTH OF THE GREAT BASIN TODAY. OUTFLOW WIND GUSTS TO 35 MPH
AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST ACTIVITY...
ESPECIALLY IN WHITE PINE COUNTY. THE ACTIVITY WILL DIMINISH THIS
EVENING AND OVERNIGHT TONIGHT. VFR CONDITIONS ARE EXPECTED DURING
THE NEXT 24 HOURS...EXCEPT MVFR CONDITIONS POSSIBLE WITHIN HEAVY
RAIN ASSOCIATED WITH THE STRONGEST CELLS.

&&

.FIRE WEATHER...CRITICAL FIRE WEATHER DAY TODAY...AS PACIFIC
NORTHWEST TROUGH CAUSES AN OUTBREAK OF DRY LIGHTNING ACROSS FWZ
467/478/469...IN ADDITION TO GUSTY WINDS AND LOW RH VALUES ACROSS
FWZ 455. EXPECTING DRY LIGHTNING AREAL COVERAGE OF AROUND 20%
TODAY...WITH THE GREATEST CONCENTRATION ACROSS THE SOUTHERN PART
OF THE FIRE WX ZONES MENTIONED ABOVE...BEFORE SHIFTING TO THE NORTHERN
SECTIONS OF THE ZONES BY MIDDAY. SOME RAIN IS EXPECTED WITH THESE
STORMS...BUT SHOULD BE CONFINED TO THE CORE OF THE STORM AND WILL
REMAIN BELOW .05". HAD QUITE A FEW FIRE STARTS LAST NIGHT AROUND
THE ELKO AREA...WITH SLOW STORM MOTION. STORM MOTION HAS INCREASED
SINCE THEN...SO FEEL STORMS WILL BE EVEN DRIER...IN ADDITION TO
GREATER AREAL COVERAGE OF LIGHTNING STRIKES. WINDS WILL ALSO
INCREASE ACROSS CENTRAL NV BY MIDDAY...AS STRONG WINDS ALOFT MIX
DOWN TO THE SURFACE. LOOKS TO BE A LOW END WARNING EVENT...WITH
MAX WIND GUSTS OF 40 MPH EXPECTED. WINDS WILL DIMINISH THIS EVENING
AS DAYTIME HEATING IS LOST.

WARM AND DRY WEATHER TO RETURN ON FRIDAY AND LAST THROUGH THE
WEEKEND...WITH NO CRITICAL FIRE WEATHER DAYS ON THE HORIZON.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR HUMBOLDT
COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING FOR WHITE PINE COUNTY.

&&

95/89/89/95

In the hours before

Special weather statement, Aug 4, 12:48 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1248 PM PDT THU AUG 4 2011

NVZ031-042030-
NORTHERN ELKO COUNTY NV-
1248 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
130 PM PDT...

AT 1243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
JACKPOT TO 22 MILES NORTHWEST OF MONTELLO...AND MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   JACKPOT...
   RURAL NORTHEAST ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4173 11402 4148 11403 4135 11458 4201 11492
      4201 11418
TIME...MOT...LOC 1947Z 260DEG 13KT 4197 11477 4145 11450

TURNER
Special weather statement, Aug 4, 12:53 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1253 PM PDT THU AUG 4 2011

NVZ032-033-042045-
EXTREME EASTERN ELKO COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY NV-
1253 PM PDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 145 PM
PDT...

AT 1252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF WEST WENDOVER...MOVING
NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WEST WENDOVER...
   INTERSTATE 80 NORTHWEST OF WENDOVER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4070 11403 4069 11404 4060 11432 4076 11445
      4097 11418 4080 11402
TIME...MOT...LOC 1953Z 237DEG 20KT 4074 11427

TURNER

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:40 PM PDTSpecial Weather StatementLKNWhite Pine50 min
Aug 3, 6:57 PM PDTSpecial Weather StatementLKN33 min
Aug 3, 11:19 PM PDTSpecial Weather StatementLKN26 min
Aug 4, 3:41 AM PDTSpecial Weather StatementLKN34 min
Aug 4, 4:46 AM PDTSpecial Weather StatementLKN44 min
Aug 4, 5:23 AM PDTSpecial Weather StatementLKN52 min
Aug 4, 6:29 AM PDTSpecial Weather StatementLKN46 min
Aug 4, 12:48 PM PDTSpecial Weather StatementLKN42 min
Aug 4, 12:53 PM PDTSpecial Weather StatementLKN52 min
Aug 4, 1:32 PM PDTSpecial Weather StatementLKN43 min
Aug 4, 2:07 PM PDTSpecial Weather StatementLKN23 min
Aug 4, 2:31 PM PDTSpecial Weather StatementLKN44 min
Aug 4, 3:15 PM PDTSpecial Weather StatementLKN45 min
Aug 4, 3:21 PM PDTSpecial Weather StatementLKN39 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.